Strong unique continuation property for some second order elliptic systems. (English) Zbl 1167.35321

From the introduction: Let \(\Omega\) be a nonempty open connected subset of \(\mathbb R^n\) containing the origin, and let
\[ P(x,\partial)= \sum_{1\leq j,k\leq n} A_{j,k}(x)\partial_j\partial_k \]
be an elliptic differential operator in \(\Omega\) where \(A_{j,k}\) is an \(N\times N\) matrix valued function with the entries which are Lipschitz continuous in \(\Omega\) for any \(1\leq j,k\leq n\). We assume that \(A_{j,k}^*A_{l,m}= A_{l,m}A_{j,k}^*\) for any \(1\leq j,k,l,m\leq n\), and there exist an elliptic differential operator \(p(\partial)= \sum_{1\leq j,k\leq n}a_{j,k}\partial_j\partial_k\) with real coefficients and complex numbers \(\lambda_j\), \(j=1,2,\dots,N\) such that
\[ P(0,\partial)= \text{diag} \begin{pmatrix} \lambda_1p(\partial) &&\\ &\ddots &\\ &&\lambda_Np(\partial) \end{pmatrix}. \]
Then it follows the following theorem:
Theorem. There exists a positive constant \(C^*\) depending only on \(p(\partial)\) such that if \(u\in\{H_{\text{loc}}^2(\Omega)\}^N\) satisfies
\[ |P(x,\partial)u|\leq C_0|u|/|x|^2+ C_1|\nabla u|/|x| \]
with \(C_1<C^*\) and
\[ \lim_{\rho\to0} \rho^{-\beta} \int_{|x|\leq\rho} |\partial_x^\alpha u|^2\,dx=0, \]
for any positive \(\beta\) and any \(|\alpha|\leq2\), then \(u\) is identically zero in some neighborhood of the origin.


35B60 Continuation and prolongation of solutions to PDEs
35J45 Systems of elliptic equations, general (MSC2000)
Full Text: DOI Euclid


[1] C. Grammatico, A result on strong unique continuation for the Laplace operator, Comm. Partial Differential Equations 22 (1997), no. 9-10, 1475-1491. · Zbl 0939.35049 · doi:10.1080/03605309708821308
[2] L. Hörmander, Uniqueness theorems for second order elliptic differential equations, Comm. Partial Differential Equations 8 (1983), no. 1, 21-64. · Zbl 0546.35023 · doi:10.1080/03605308308820262
[3] R. Regbaoui, Strong uniqueness for second order differential operators, J. Differential Equations 141 (1997), no. 2, 201-217. \inst{} · Zbl 0887.35040 · doi:10.1006/jdeq.1997.3327
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.